Alert archive / Iowa / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 33, NWS Des Moines, IA

May 17, 2013Palo Alto County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 17, 2013, 5:29 PM CDT for Palo Alto County, Iowa. It was in force for 46 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 17, 2013, 5:29 PM CDT (22:29 UTC)
Expired
May 17, 2013, 6:15 PM CDT
In force
46 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Palo Alto County, IA

The radar

The Des Moines radar (KDMX), 170 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 5:40 PM CDTHAIL 0.88E Emmetsburg, IASHAVE REPORT
May 17, 6:00 PM CDTHAIL 0.88S Emmetsburg, IASHAVE REPORT
May 17, 6:15 PM CDTHAIL 11 Ne Emmetsburg, IASHAVE REPORT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 46 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.5 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2013-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2013-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
512 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

779 
WUUS53 KDMX 172229
SVRDMX
IAC147-172315-
/O.NEW.KDMX.SV.W.0033.130517T2229Z-130517T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
529 PM CDT FRI MAY 17 2013

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PALO ALTO COUNTY IN NORTHWEST IOWA...

* UNTIL 615 PM CDT

* AT 527 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  EMMETSBURG...AND MOVING SOUTHWEST AT 5 MPH.

  HAZARD...QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...DAMAGE TO VEHICLES AND CROPS IS EXPECTED.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  AYRSHIRE AND CURLEW AROUND 615 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4315 9455 4291 9467 4305 9492 4318 9471
TIME...MOT...LOC 2229Z 026DEG 5KT 4310 9472

HAIL...1.00IN
WIND...<50MPH

$$
3 follow-up statements
537 
WWUS53 KDMX 172243
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
543 PM CDT FRI MAY 17 2013

IAC147-172315-
/O.CON.KDMX.SV.W.0033.000000T0000Z-130517T2315Z/
PALO ALTO IA-
543 PM CDT FRI MAY 17 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
PALO ALTO COUNTY UNTIL 615 PM CDT...

AT 541 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR EMMETSBURG...
AND MOVING SOUTHWEST AT 5 MPH.

HAZARD...QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...DAMAGE TO VEHICLES AND CROPS IS EXPECTED.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  AYRSHIRE AND CURLEW AROUND 615 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4313 9472 4310 9457 4291 9467 4306 9490
      4308 9486
TIME...MOT...LOC 2243Z 026DEG 5KT 4308 9473

HAIL...1.00IN
WIND...<50MPH

$$
282 
WWUS53 KDMX 172302
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
602 PM CDT FRI MAY 17 2013

IAC147-172315-
/O.CON.KDMX.SV.W.0033.000000T0000Z-130517T2315Z/
PALO ALTO IA-
602 PM CDT FRI MAY 17 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
PALO ALTO COUNTY UNTIL 615 PM CDT...

AT 601 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST
OF EMMETSBURG...AND MOVING SOUTHWEST AT 5 MPH.

HAZARD...QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...DAMAGE TO VEHICLES AND CROPS IS EXPECTED.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  AYRSHIRE AND CURLEW AROUND 615 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4310 9472 4303 9461 4291 9467 4306 9490
      4308 9486
TIME...MOT...LOC 2302Z 026DEG 5KT 4306 9475

HAIL...1.00IN
WIND...<50MPH

$$
582 
WWUS53 KDMX 172316
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
616 PM CDT FRI MAY 17 2013

IAC147-172325-
/O.EXP.KDMX.SV.W.0033.000000T0000Z-130517T2315Z/
PALO ALTO IA-
616 PM CDT FRI MAY 17 2013

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN PALO ALTO COUNTY
HAS EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER PENNY SIZE HAIL AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS 
THUNDERSTORM.

LAT...LON 4310 9472 4303 9461 4291 9467 4306 9490
      4308 9486
TIME...MOT...LOC 2302Z 026DEG 5KT 4306 9475

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:59 PM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, May 17, 3:59 PM CDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
359 PM CDT FRI MAY 17 2013

.SHORT TERM.../TONIGHT/
ISSUED AT 354 PM CDT FRI MAY 17 2013

AREAS OF SHOWERS AND THUNDERSTORMS WHICH HAVE DEVELOPED ACROSS
PORTIONS OF NORTHERN CWA ALONG WEAK BOUNDARY WILL PERSIST THROUGH
THE EVENING HOURS...AS SYSTEM CONTINUES TO PUSH SLOWLY EASTWARD.
ANTICIPATE DEVELOPMENT TO TAPER OFF AFTER PEAK HEATING...BUT WILL
CONTINUE TO SEE ISOLATED THUNDERSTORMS. VERY LIMITED SHEAR WITH
STORMS...AND DO NOT ANTICIPATE SEVERE WEATHER...THOUGH A STORM MAY
BRIEFLY PRODUCE HAIL OR GUSTY WINDS. IN ADDITION...STORMS HAVE BEEN
EFFICIENT RAINFALL PRODUCERS...AND MAY SEE A RISK FOR FLASH FLOODING
ACROSS THE NORTH WERE SOILS ARE SATURATED...IF STORMS TRAIN OR MOVE
SLOWLY ACROSS THE REGION. WILL NOT PUT OUT A FLASH FLOOD WATCH GIVEN
THE ISOLATED NATURE OF STORMS. PRECIPITATION CHANCES WILL DIMINISH
THROUGH 06Z AS SYSTEM LIFTS NORTHEAST. OVERNIGHT LOWS AGAIN ARE
TRICKY WITH CLOUD COVER. HAVE DROPPED TEMPERATURES A FEW DEGREES
ACROSS THE NORTHEAST WHERE HIGH TEMPERATURES WERE COOLER WITH CLOUD
COVER. SOME STRONGER WAA BEGINS TO PUSH INTO THE WEST LATE IN THE
OVERNIGHT...AND MAY SEE SLIGHTLY WARMER TEMPERATURES THERE...HOWEVER
HAVE KEPT TEMPS BELOW GUIDANCE THERE.

.LONG TERM.../SATURDAY THROUGH FRIDAY/
ISSUED AT 354 PM CDT FRI MAY 17 2013

PRIMARY CONCERN REMAINS PRECIP TRENDS THROUGH THE
PERIOD...ESPECIALLY SUNDAY INTO MONDAY. THE WEEKEND WILL BEGIN
FAIRLY TRANQUIL HOWEVER WITH WARM AND HUMID WEATHER AS IA IS
INFLUENCED BY THE WARM SECTOR. THETA-E ADVECTION WILL SPREAD SW-
NE INTO SAT NIGHT HOWEVER INCREASING OUR CHANCES FOR
CONVECTION.,.WHICH LOOKS LIKE IT WILL LINGER INTO AT LEAST SUNDAY
MORNING. STEEP LAPSE RATES AND SOME FORM OF AN ELEVATED MIXED
LAYER EARLY MAY KEEP THE CONVECTION QUITE ELEVATED
INITIALLY...HOWEVER SOUNDINGS SHOW THE COLUMN MOISTENING TOWARD
DAYBREAK. MORE FAVORABLE CAPE/CIN PARCELS LOWER IN SOUNDINGS
LEADING TO CONVECTION POTENTIALLY BEING ROOTED LOWER INTO SUNDAY.
ESTIMATED EFFECTIVE SHEAR IS NOT GREAT AT THIS POINT...BUT WOULD
STILL BE SUFFICIENT FOR LOW END SEVERE THREAT CONSIDERING MUCAPES
APPROACHING 2000 J/KG AT TIMES.

THIS LEADS INTO LATER SUNDAY WHERE SOME QUESTIONS ABOUT SURFACE
BASED EVENT COMING TOGETHER STILL EXIST. THETA-E ADVECTION STILL
LINGERS INTO IA BY MIDDAY LEADING TO QUESTIONS RAISED YESTERDAY
REGARDING RECOVERY TIME BETWEEN ELEVATED CONVECTION AND PEAK HEATING
SURFACE BASED POTENTIAL. MODELS ARE STILL IN SOME DISAGREEMENT
WITH REGARD TO PLACEMENT OF SURFACE FEATURES AS WELL...ON BOTH THE
SYNOPTIC AND MESOSCALE. 12Z GFS AND ECMWF FAVOR A SURFACE LOW
BEING CENTERED OVER ERN NE...WHILE 12Z NAM SUGGESTS LOWER PRESSURE
FROM NE INTO MN ALONG INVERTED TROUGH. NAM ALSO SHOW FRONT
ENHANCED BY OUTLOW ACROSS MO. THIS OUTFLOW FROM EARLIER
CONVECTION COULD VERY WELL AFFECT NORTHWARD EXTENT OF
THERMODYNAMIC RECOVERY AND WHERE LOCALIZED 0-1KM SHEAR AND TORNADO
THREAT IS ENHANCED. EVEN WITH THESE QUESTIONS IT STILL APPEARS
THAT CURRENT SPC DAY 3 OUTLOOK HAS FAVORED AREA IN PLACE WHICH IS
ON THE NOSE OF THE UPPER LEVEL JET AND POTENTIAL FOR BETTER DEEP
SHEAR. LOOKED AT SLU CIPS 12Z ANALOGS TO SEE IF THEY OFFERED ANY
INSIGHT...BUT 60HR FORECAST UTILIZES THE NAM AS A BASELINE WHICH
MAY BE TOO FAR NORTH WITH SURFACE FEATURES. 00Z GFS ANALOGS MAY BE
TOO FAR NORTH AS WELL...AS GFS HAS NOW TRENDED CLOSER TO PREVIOUS
ERN NE ECMWF SOLUTIONS.

SITUATION CHANGES SOMEWHAT MONDAY WITH LOWER DEWPOINTS DROPPING
INSTABILITY SOMEWHAT AS WELL. SOUNDINGS APPEAR WELL MIXED WITH
LITTLE CINH HOWEVER SO STILL EXPECT CONVECTION TO DEVELOP
DIURNALLY. DAMAGING WINDS POTENTIAL MAY BE SOMEWHAT HIGHER DUE TO
STRONGER MIXED LAYER WINDS AND BETTER DCAPES AS LOW LAYERS DRY OUT
SOMEWHAT. SYSTEM THEN OCCLUDES INTO TUE AND IS IN NO HURRY TO
DEPART. MID/LATE MAY SOLAR HEATING NEAR THIS UPPER LOW WILL KEEP
POTENTIAL FOR MAINLY DIURNALLY BASED CONVECTION IN THE FORECAST TO
SOME EXTENT UNTIL THU WHEN SYSTEM FINALLY OPENS UP AND EXITS.

&&

.AVIATION...17/18Z
ISSUED AT 1217 PM CDT FRI MAY 17 2013

CEILINGS WILL REMAIN PRIMARILY VFR...WITH ISOLATED THUNDERSTORMS
BETWEEN18-00Z WHICH MAY BRING LOWER MVFR CEILINGS TO
SITES...ESPECIALLY NORTHERN SITES KFOD/KMCW/KDSM. HOWEVER...IMPACT
WILL BE BRIEF. HAVE INCLUDED MENTION OF VCTS...WITH ISOLATED
NATURE OF STORMS. CEILINGS WILL BE LIFTING AS SYSTEM PUSHES
FURTHER EAST WITH WINDS BECOMING MORE SOUTHERLY AND LIGHT
OVERNIGHT.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...AWB
LONG TERM...SMALL
AVIATION...AWB
Hazardous weather outlook, May 17, 3:27 PM CDT, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
327 PM CDT FRI MAY 17 2013

IAZ070>075-081>086-092>097-182030-
CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
327 PM CDT FRI MAY 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PERIODS OF THUNDERSTORMS ARE FORECAST SATURDAY NIGHT THROUGH
TUESDAY. THERE IS A THREAT FOR SEVERE WEATHER SATURDAY NIGHT THROUGH
MONDAY WITH THE MOST SIGNIFICANT POTENTIAL SUNDAY AFTERNOON AND
EVENING. VERY LARGE HAIL...DAMAGING WINDS AND A FEW TORNADOES ARE
POSSIBLE SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SUNDAY AFTERNOON AND EVENING.

IAZ004>007-015>017-023>028-033>039-044>050-057>062-182030-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-
327 PM CDT FRI MAY 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY THROUGH THIS EVENING.
THE PRIMARY THREAT IS HEAVY RAINFALL THAT COULD PRODUCE LOCAL
FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PERIODS OF THUNDERSTORMS ARE FORECAST LATE SATURDAY NIGHT THROUGH
TUESDAY. THERE IS A THREAT FOR SEVERE WEATHER SATURDAY NIGHT
THROUGH MONDAY WITH THE MOST SIGNIFICANT POTENTIAL SUNDAY
AFTERNOON AND EVENING. LARGE HAIL...DAMAGING WINDS AND AN ISOLATED
TORNADO ARE POSSIBLE SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SUNDAY AFTERNOON AND EVENING.

AWB

In the hours before

Local storm report, May 17, 12:01 PM CDT, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1201 PM CDT FRI MAY 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1158 AM     HEAVY RAIN       3 W FOREST CITY         43.26N 93.70W
05/17/2013  M4.75 INCH       HANCOCK            IA   PUBLIC

1158 AM     HEAVY RAIN       1 W JOICE               43.36N 93.48W
05/17/2013  M3.50 INCH       WORTH              IA   PUBLIC

1158 AM     HEAVY RAIN       LAKOTA                  43.38N 94.09W
05/17/2013  M6.00 INCH       KOSSUTH            IA   911 CALL CENTER

1158 AM     HEAVY RAIN       FOREST CITY             43.26N 93.64W
05/17/2013  M2.20 INCH       WINNEBAGO          IA   PUBLIC

&&
Local storm report, May 17, 12:26 PM CDT, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1226 PM CDT FRI MAY 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 PM     HEAVY RAIN       KENSETT                 43.35N 93.21W
05/17/2013  E3.50 INCH       WORTH              IA   EMERGENCY MNGR

&&

AWB
Special weather statement, May 17, 5:17 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
517 PM CDT FRI MAY 17 2013

IAZ015-172245-
PALO ALTO-
517 PM CDT FRI MAY 17 2013

...THUNDERSTORMS PRODUCING VERY HEAVY RAIN AND HAIL...

AT 513 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRAL PALO ALTO COUNTY...MOVING SOUTH AT 5
MPH.

PENNY SIZE HAIL...WINDS GREATER THAN 30 MPH...VERY HEAVY
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
    RURAL PALO ALTO COUNTY AT 530 PM CDT

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 7:05 PM CDTFlash Flood WarningDMXCarroll, Crawford6 hr
May 17, 3:40 AM CDTFlash Flood WarningDMXHancock, Kossuth, Winnebago6 hr
May 17, 4:55 PM CDTFlash Flood WarningDMXPalo Alto4 hr
May 17, 6:39 PM CDTSevere Thunderstorm WarningDMXPalo Alto, Pocahontas51 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.